Loperamide Poisoning: Man’s Cause Of Death Confirmed To Be Anti-Diarrhea Medication Overdose

George W. BaileyGetty Images

In November 2017, 29-year-old Arjun Patel died, and the cause of death has just been confirmed to be loperamide poisoning. It appears that the Fox Chapel resident took too much anti-diarrhea medication.

As reported by WTAE Pittsburgh, the amount of loperamide in the system of the Fox Chapel resident has not been released yet. Patel, who lived on the 400 block of Jamesborough Drive in Fox Chapel, is the first one to die from loperamide poisoning in the region.

This case received much attention because there has also been a spike in cases where people abuse loperamide because of its opioid effects. The FDA has asked pharmaceutical companies to change the number of doses included in the anti-diarrhea medication to prevent people from abusing this drug.

‘Poor Man’s Methadone’

Loperamide, often sold under the brand name Imodium A-D, is an approved over-the-counter drug used to prevent diarrhea. For adults, the recommended OTC dose is 8 mg, but it can be as high as 16 mg if prescribed.

As noted above, FDA already issued new guidelines on changing the packaging for loperamide. Using single-dose packaging and blister packs has been part of this campaign to limit the number of tablets sold over the counter.

Since loperamide abuse requires taking the drug in huge quantities, the FDA will restrict sales of loperamide in large bottles.

This follows reports of the increase in cases of people abusing the drug. Back in 2016, the FDA issued a Drug Safety Communication requiring companies to add warnings that loperamide can trigger heart problems.

A study published in the American Journal of Medical Pathology referred to loperamide as the “poor man’s methadone.” According to the study, high doses of loperamide results in euphoria and respiratory depression.

null

Opiate addicts who are suffering from withdrawal have been taking Imodium in massive doses to maintain their high. Since loperamide is an OTC drug, many people don’t think there’s much risk in using it as a substitute.

Rising Cases Of Loperamide Poisoning

Dr. Michael Lynch of UPMC’s Pittsburgh Poison Center issued a statement revealing the increase in cases of loperamide poisoning during the past two years.

“Since 2015 through the end of 2017, just at the Pittsburgh Poison Center, we saw a 167 percent increase in calls related to loperamide toxicity, with more than half of those people needing to go to the hospital. I’ve seen and taken care of individuals who have taken very large amounts of this and, really, the most dangerous immediate effect is it can impact the way your heart’s electrical system works and cause the rhythm of your heart to become abnormal or cause cardiac arrest.”

Loping, as the act of taking too many pills is known, is becoming a bigger problem and causing much concern due to its negative consequences, which include loperamide poisoning.